Wyoming, 2022

Hail in Wyoming, June 13, 2022

June 13, 2022 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe south of Sundance, producing hail around quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe south of Sundance, producing hail around quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 13, 7:12 PM MST, 40 minutes earlier.

Area forecast discussion, Jun 13, 7:12 PM MST, 40 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
812 PM MDT Mon Jun 13 2022

.UPDATE...
Issued at 812 PM MDT Mon Jun 13 2022

Current surface analysis shows cold front slowly tracking east
across far western SD right now. Line of showers and storms have
developed and filled in along the front from eastern Harding
County to Fall River County. Storm had stayed rather disorganized
up until recently, but isolated storms along the front have
started to become severe, with larger hail and gusty winds
accompanying them. Storms are moving into a more favorable
environment further east, so they could sustain themselves for a
while, with additional stronger development possible. Latest runs
of the HRRR are mostly focusing stronger storm potential with the
expected activity across southwest SD over the next few hours as
it moves northeastward. Locally heavy rainfall is also noted,
especially over parts of northwest SD where storms are slower
moving and training over some of the same areas. Severe
thunderstorm watch is in effect until 05z for western SD.

Only minor adjustments have been made to the forecast for the rest
of tonight at this point. Showers and storms will continue to
shift east-northeast with the front tonight, with severe potential
likely dissipating toward midnight.

&&

.DISCUSSION...(This Evening Through Monday)
Issued at 252 PM MDT Mon Jun 13 2022

Current surface analysis shows Pacific cold front stretching from
eastern MT to eastern WY, with weak low pressure along the front
across northeast WY. Upper level analysis shows trough across the
western US, with low pressure across western MT. Strong upper jet
is in place on the east side of the trough from southwest WY to
eastern MT and far western ND. Low clouds have dissipated across
much of the area, except for far northwest SD, with partly to
mostly sunny skies. Regional radars show some storms have started
to develop near the front from eastern MT to northeast WY. Temps
range from the 70s over northern and western areas, where clouds
lingered through the morning, to near 90 over south central SD.
Humid conditions are in place across a good portions of the
western and south central SD plains, with mid 60s to lower 70s
dewpoints.

One more late afternoon and evening of potentially active weather
can be expected as the front pushes through the area. The main focus
area for strong to severe storms looks to be from far northeast WY
to the northern half of the Black Hills and northwest SD as stronger
upper level support generally passes over those areas and is able to
overcome weakening CIN in place late this afternoon and early
evening. MLCAPE values to around 1000 j/kg are forecast for those
areas late today, with strong shear supportive of supercell
development. Large hail and strong wind gusts will be the primary
threats from severe storms, but an isolated tornado cannot be ruled
out again from far northeast WY into northwest SD if a stronger
storm gets going along the front. With precipitable water values 150
percent or more of average, locally heavy rain is also possible,
especially if there is any training of storms. Further south and
east, CAPE values increase with the warmer temps and increasing
moisture. However, CIN is higher and storm development will be
increasingly difficult the further south and east you go through the
early evening, especially to the south and southeast of the Black
Hills. Some activity could eventually develop and push through some
of these areas with the front later this evening and into the
overnight, but severe potential should gradually diminish with time.

Upper trough will move further east across the northern Rockies and
northern Plains Tuesday into Tuesday night. Front will be well east
of the area Tuesday morning, with much cooler air and brisk winds in
place. Highs will range from the 60s over northeast WY, the Black
Hills, and northwest SD to near 80 over south central SD. Best
chances for showers and a few storms on Tuesday will be across
northern portions of the CWA, from far northeast WY to northwest SD.
Chance for stronger storms looks minimal, with MUCAPE up to 500 j/kg
and much weaker shear.

As the upper trough finally starts to push northeast of the region
later Tuesday night and Wednesday, a drier pattern will set up for a
few days. Gusty winds will develop across northwest SD on Wednesday
as tightening pressure gradient sets up to the north of the region.
Cooler conditions will continue on Wednesday, then a warming trend
takes place late week into the weekend as a high amplitude ridge
builds over the region. Upper high is expected to set up over the
central and southern Plains, with a period of hot weather over the
weekend and possibly into early next week. Highs by the weekend
should be in the 90s to near 100 across much of the plains, with 80s
to near 90 over the Black Hills. Mainly dry conditions will likely
continue through at least Saturday, but at least some slight chances
for storms could return toward the latter half of the weekend or
early next week if the ridge drifts further east and allows some
shortwave energy in southwest flow to move across the area.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening)
Issued At 542 PM MDT Mon Jun 13 2022

Showers and thunderstorms will continue to develop during
the evening hours, tracking from southwest to northeast across a
good portion of northeast WY and western SD. A few storms could be
severe with large hail and strong wind gusts. Areas of MVFR
conditions are expected into the overnight hours. Activity will
taper off in most areas overnight. A passing cold front will switch
winds to the northwest, breezy for a period behind it. There will be
chances for showers and a few storms on Tuesday, mainly across far
northeast WY and northwest SD. Breezy west to northwest winds can be
expected as well.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

Update...26
DISCUSSION...26
AVIATION...26
Hazardous weather outlook, Jun 13, 3:01 AM MST, 16 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
401 AM MDT Mon Jun 13 2022

SDZ001-002-012>014-024-025-072-073-WYZ054>058-071-141300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
401 AM MDT Mon Jun 13 2022

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
today, meaning that scattered severe storms are possible. Primary
hazards include damaging wind and large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a slight chance of thunderstorms Tuesday. Severe weather
is not expected.

There is a chance of thunderstorms this weekend. The risk for
severe weather is unknown at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ026>032-041>043-074-141300-
Rapid City-Southern Foot Hills-Central Black Hills-
Southern Black Hills-Custer Co Plains-Pennington Co Plains-Haakon-
Fall River-Oglala Lakota-Jackson-Hermosa Foot Hills-
401 AM MDT Mon Jun 13 2022

This Hazardous Weather Outlook is for portions of southwestern
South Dakota...and the Black Hills of South Dakota.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
today, meaning that isolated severe storms are possible. Primary
hazards include damaging wind and large hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms this weekend. The risk for
severe weather is unknown at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ044-046-047-049-141300-
Bennett-Mellette-Todd-Tripp-
401 AM MDT Mon Jun 13 2022 /501 AM CDT Mon Jun 13 2022/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms tonight. Severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms this weekend. The risk for
severe weather is unknown at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jun 13, 7:13 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
813 PM MDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     1 SW NEWELL             44.71N 103.42W
06/13/2022  M60 MPH          BUTTE              SD   MESONET

0736 PM     TSTM WND GST     7 WSW HOOVER            45.07N 103.40W
06/13/2022  M51 MPH          BUTTE              SD   MESONET

&&

EAGAN
Special weather statement, Jun 13, 7:28 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Rapid City SD
828 PM MDT Mon Jun 13 2022

SDZ001-002-012-013-140300-
Butte SD-Perkins SD-Northern Meade Co Plains SD-Harding SD-
828 PM MDT Mon Jun 13 2022

...A strong thunderstorm will impact portions of southeastern
Harding, northeastern Butte, northwestern Meade and southwestern
Perkins Counties through 900 PM MDT...

At 828 PM MDT, Doppler radar was tracking a strong thunderstorm over
Zeona, or 40 miles southeast of Buffalo, moving northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Date.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
northwestern and west central South Dakota.

&&

LAT...LON 4494 10297 4513 10331 4556 10304 4527 10236
TIME...MOT...LOC 0228Z 220DEG 36KT 4517 10294

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Eagan
Local storm report, Jun 13, 7:43 PM MST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
843 PM MDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     HAIL             3 E PROVO               43.19N 103.77W
06/13/2022  E0.88 INCH       FALL RIVER         SD   PUBLIC

&&

SJR
Local storm report, Jun 13, 7:44 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
844 PM MDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     HAIL             4 E PROVO               43.19N 103.75W
06/13/2022  E0.70 INCH       FALL RIVER         SD   PUBLIC

&&

SJR
Local storm report, Jun 13, 7:48 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
848 PM MDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             12 W HOT SPRINGS        43.43N 103.72W
06/13/2022  M2.50 INCH       FALL RIVER         SD   PUBLIC

&&

WFO UNR
Local storm report, Jun 13, 7:51 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
851 PM MDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     HAIL             9 NNE RUMFORD           43.24N 103.63W
06/13/2022  E1.50 INCH       FALL RIVER         SD   STORM CHASER

            TIME ESTIMATED VIA RADAR

&&

EAGAN

The radar

The Rapid City radar (KUDX), 121 km away, was scanning. The volume nearest the first event began at 02:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Crook

When
June 13, 7:52 PM MST
Where
Crook County, 7 mi SSE of Sundance
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.316, -104.326

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024837.